Alert archive / Ohio / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 167, NWS Wilmington, OH

August 1, 2000Shelby County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Aug 1, 2000, 3:49 PM EDT for Shelby County, Ohio. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 1, 2000, 3:49 PM EDT (19:49 UTC)
Expired
Aug 1, 2000, 4:30 PM EDT
In force
41 min
Issued by
NWS Wilmington, OH
Area
Whole counties

County Shelby County, OH

The radar

The Cincinnati radar (KILN), 107 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 3:54 PM EDTThunderstorm Wind 50 ESidney, OHThunderstorm winds downed trees, some of which fell across roads and on cars.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.8 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2000-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2000-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
934 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 011949
SVRILN
OHC149-012030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
349 PM EDT TUE AUG 1 2000

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SHELBY COUNTY IN WEST CENTRAL OHIO...

* UNTIL 430 PM EDT...

* AT 349 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES WEST OF SIDNEY...MOVING EAST AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SIDNEY...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CWAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:59 PM EDT, 50 minutes earlier.

Area forecast discussion, Aug 1, 2:59 PM EDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
259 PM EDT TUE AUG 1 2000

18Z SFC ANALYSIS INDICATED A CONVERGENCE BOUNDARY EXTENDING FM LAKE
ERIE SWWD INTO CENTRAL IN.  THIS BOUNDARY CONNECTED THE DEPARING
VORT MAX OVER THE GREAT LAKES AND WARM AIR ADVECTION CONVECTION THAT
DROPPED DOWN INTO IL THIS AM.  THOSE STORMS WERE ASSOCIATED WITH
NEXT VORT MAX TO AFFECT THE OH VALLEY.  BOUNDARY HAS REACTED WITH
THE MODERATE INSTABILITY IN PLACE TO PRODUCE AN AREA OF TSRA.

THE 700 MB WINDS AND A WEAK 925 MB WIND MAX IN THE ETA MODEL DATA
SUGGEST THAT THESE STORMS WILL SET UP OVER CNTRL OH FM DAY-CMH
DURING THE LATE AFTERNOON AND EVENING HOURS.  WL CARRY THE HIGHEST
POPS THERE. WL MENTION MAINLY BEFORE MIDNIGHT SINCE STORMS SHOULD
DIMINISH WITH THE LOSS TO HEATING. IN UNSTABLE AIR MASS OVR
CVG-PMH...CAN NOT RULE OUT SOME TSRA SO WL PUT CHANCE IN THERE AS
WELL.

LLVL CONVERGENCE AND MOISTURE REFOCUS BACK ACROSS NORTHERN IL-IN ON
WED.  THIS AREA IS EXPECTED TO PUSH INTO NRN MIAMI VALLEY DURING THE
PM HOURS AND DEVELOP SWD TO VC DAY-CMH.  DON'T XPCT TOO MUCH VC
CVG-PMH BUT WL LEAVE CHANCE TO AVOID FLIP-FLOP.

BOUNDARY WL SINK SOUTHWARD ACROSS FA ON WED NIGHT SO WL CARRY CHC
TSRA ALL ZONES.  MODELS FINALLY TRYING TO DRY OUT FA ON THU.  WL
LEAVE NRN MIAMI VALLEY DRY...CARRY AM CHANCE DAY-CMH AND THEN CHC
ALL DAY CVG-PMH.

GUIDANCE TEMPS LOOK REASONABLE.

.ILN...NO<NE.

WILKINSON

In the hours before

Local storm report, Aug 1, 2:45 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
245 PM EDT TUE AUG 01 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    OSGOOD                    IN   FLOOD
07/31/00   RIPLEY                         LOW LYING ROADS WASHED
                                          OUT BETWEEN OSGOOD AND
                                          DELAWARE

Nearby

Severe Thunderstorm Warnings in Ohio, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.